Uniform Convergence of Finite-Difference Schemes for Reaction-Diffusion Interface Problems

  • Ivanka T. Angelova
  • Lubin G. Vulkov
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4818)


We consider a singularly perturbed reaction-diffusion equation in two dimensions (x,y) with concentrated source on a segment parallel to axis Oy. By means of an appropriate (including corner layer functions) decomposition, we describe the asymptotic behavior of the solution. Finite difference schemes for this problem of second and fourth order of local approximation on Shishkin mesh are constructed. We prove that the first scheme is almost second order uniformly convergent in the maximal norm. Numerical experiments illustrate the theoretical order of convergence of the first scheme and almost fourth order of convergence of the second scheme.


reaction-diffusion interface problems singular perturbation uniform convergence Shishkin mesh 

2000 Mathematics Subject Classification

65M06 65M12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andreev, V.: On the accuracy of grid approximation to nonsmooth solutions of a singularly perturbed reaction-diffusion equation in the square. Differential Equations 42, 954–966 (2006) (in Russian)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Angelova, I., Vulkov, L.: Singularly perturbed differential equations with discontinuous coefficients and concentrated factors. Appl. Math. Comp. 158, 683–701 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Angelova, I., Vulkov, L.: High-Order Difference Schemes for Elliptic Problems with Intersecting Interfaces. Appl. Math. Comp. 158(3), 683–701 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Angelova, I., Vulkov, L.: Marchuk identity-type second order difference schemes of 2-D and 3-D elliptic problems with intersected interfaces. In: Krag. J. Math (2007)Google Scholar
  5. 5.
    Braianov, I., Vulkov, L.: Numerical solution of a reaction-diffusion elliptic interface problem with strong anisotropy. Computing 71(2), 153–173 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clavero, C., Gracia, J.: A compact finite difference scheme for 2D reaction-diffusion singularly perturbed problems. JCAM 192, 152–167 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Clavero, C., Gracia, J., O’Riordan, E.: A parameter robust numerical method for a two dimensionsl reaction-diffusion problem. Math. Comp. 74, 1743–1758 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dunne, R., O’Riordan, E.: Interior layers arising in linear singularly perturbed differential equations with discontinuous coefficients, MS-06-09, 1–23 (2006)Google Scholar
  9. 9.
    Grisvard, P.: Boundary value Problems in Non-smooth Domains, Pitman, London (1985)Google Scholar
  10. 10.
    Han, H., Kellog, R.: Differentiability properties of solutions of the equation \(-\varepsilon ^{2} \triangle u +ru = f(x,y)\) in a square. SIAM J. Math. Anal. 21, 394–408 (1990)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Jovanović, B., Vulkov, L.: Regularity and a priori estimates for solutions of an elliptic problem with a singular source. In: J. of Diff. Eqns. (submitted)Google Scholar
  12. 12.
    Li, J., Wheller, M.: Uniform superconvergence of mixed finite element methods on anisotropically refined grids. SINUM 38(3), 770–798 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Miller, J., O’Riordan, E., Shishkin, G.: Fitted numerical methods for singular perturbation problems. World-Scientific, Singapore (1996)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Ivanka T. Angelova
    • 1
  • Lubin G. Vulkov
    • 1
  1. 1.Department of MathematicsUniversity of RousseRousseBulgaria

Personalised recommendations